Poisoning, Drug Ingestion
Nala, a one-and-a-half-year-old Golden Retriever, came into our Racine ER after her owners came home to find a tube of chemotherapy cream chewed up on the floor. The side effects of ingesting a toxic dose of this medication could include serious issues in the GI tract, the neurological system, as well as bone marrow suppression. Although vomiting was induced that brought up pieces of the tube, it was unclear if the ointment had also been eliminated so Nala was admitted for 48-hour monitoring. Luckily no seizures or gastro-intestinal issues arose, but doctors were concerned when her white blood cell counts dropped, which could be the beginning of bone marrow suppression. Nala was immediately started on medication and her blood counts rebounded with the first dose. After 48 hours Nala was able to go home, but still needed to be closely monitored and her blood needed to be rechecked daily for several days to ensure that no side effects were developing. Thankfully, her blood counts returned to normal and no additional side effects immerged and Nala was back to her happy healthy self!